Unexpected difficult airway management due to the use of ACE inhibitors: case report

  • Carmen Truyols a. Anaesthesiology and Resuscitation Service, Hospital El Escorial, Madrid, Spain. b. Faculty of Health Sciencies, Universidad Francisco de Vitoria (UFV), Pozuelo de Alarcón, Spain.
  • Carlos Díaz Anaesthesiology and Resuscitation Service, Hospital El Escorial, Madrid, Spain.
  • Luis Brito Anaesthesiology and Resuscitation Service, Hospital El Escorial, Madrid, Spain.
  • María García-Ramiro Anaesthesiology and Resuscitation Service, Hospital El Escorial, Madrid, Spain.
Keywords: Airway Management, Angioedema, Captopril, Anaphylaxis, Case Reports

Abstract

Angioedema induced by the use of angiotensin converting enzyme (ACE) inhibitors is an uncommon but life-threatening complication, especially when the airway is affected, creating unexpected difficult airway management.

A prompt differential diagnosis with anaphylactic shock is critical, given that adrenaline treatment does not improve angioedema.

We report a case of angioedema induced by ACE inhibitor following in-hospital administration of captopril, with almost impossible intubation, and secondary aspiration during airway management. Angioedema was erroneously treated, because it was mistakenly considered to be an anaphylactic reaction, and it could have ended in death.

References

1. Practice Guidelines for Management of the Difficult AirwayAn updated report by the American Society of Anesthesiologists. Task Force on Management of the Difficult Airway. American Society of Anesthesiologists, Inc. Lippincott Williams & Wilkins. Anesthesiology 2013;118:251-270.

2. Sondhi D, Lippmann M, Murali G. Airway compromise due to angiotensin-converting enzyme inhibitor-induced angioedema: Clinical experience at a large community teaching hospital. Chest 2004;126:400-404.

3. Toh S, Reichman ME, Houstoun M, et al. Comparative risk for angioedema associated with the use of drugs that target the renin-angiotensin-aldosterone system. Arch Intern Med 2012;172:1582-1589.

4. Holm JP, Ovesen T. Increasing rate of angiotensin-converting enzyme inhibitor-related upper airway angio-oedema. Dan Med J 2012;59:A4449.

5. Francisco Tocornal J, Tatiana Espinoza B, Jan Karisruher S, et al. Angioedema by users of Inhibitors of the Angiotensin Converting Enzyme in Otorhynolaryngology. Rev Otorrinolaringol Cir Cabeza Cuello 2006;66:179-184.

6. Chiu AG, Newkirk KA, Davidson BJ, et al. Angiotensin-converting enzyme inhibitor-induced angioedema: a multicenter review and an algorithm for airway management. Ann Otol Rhinol Laryngol 2001;110:834-840.

7. Bernstein JA, Cremonesi P, Hoffmann TK, et al. Angioedema in the emergency department: a practical guide to differential diagnosis and management. Int J Emerg Med 2017;10:15.

8. Al-Khudari S, Loochtan MJ, Peterson E, et al. Management of angiotensin-converting enzyme inhibitor-induced angioedema. Laryngoscope 2011;121:2327-2334.

9. Hassen GW, Kalantari H, Parraga M, et al. Fresh frozen plasma for progressive and refractory angiotensin-converting enzyme inhibitor-induced angioedema. J Emerg Med 2013;44:764-772.

10. 10. Illing EJ, Kelly S, Hobson JC, et al. Icatibant and ACE inhibitor angioedema. BMJ Case Rep 2012;30: doi: 10.1136/bcr-2012-006646.
How to Cite
1.
Truyols C, Díaz C, Brito L, García-Ramiro M. Unexpected difficult airway management due to the use of ACE inhibitors: case report. Colomb. J. Anesthesiol. [Internet]. 2018 Jul. 1 [cited 2022 Oct. 3];46(3):264-7. Available from: https://www.revcolanest.com.co/index.php/rca/article/view/548

Downloads

Download data is not yet available.
Published
2018-07-01
How to Cite
1.
Truyols C, Díaz C, Brito L, García-Ramiro M. Unexpected difficult airway management due to the use of ACE inhibitors: case report. Colomb. J. Anesthesiol. [Internet]. 2018 Jul. 1 [cited 2022 Oct. 3];46(3):264-7. Available from: https://www.revcolanest.com.co/index.php/rca/article/view/548
Section
Case Report / Case Series